Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 44, NWS Fort Worth, TX

August 20, 2009Fannin County, Texas

NWS Fort Worth, TX issued this tornado warning at Aug 20, 2009, 6:52 PM CDT for Fannin County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2009, 6:52 PM CDT (23:52 UTC)
Expired
Aug 20, 2009, 7:30 PM CDT
In force
38 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Fannin County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 176 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 3:08 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1880 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KFWD 202352
TORFWD
TXC147-210030-
/O.NEW.KFWD.TO.W.0044.090820T2352Z-090821T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
652 PM CDT THU AUG 20 2009

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN FANNIN COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 730 PM CDT

* AT 652 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  DEVELOPING TORNADO 15 MILES NORTH OF WINDOM...MOVING SOUTHEAST AT
  15 MPH.

* THE TORNADO WILL BE NEAR...
  WINDOM AND HONEY GROVE BY 730 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR BATHROOM...CLOSET...OR HALLWAY ON THE LOWEST
FLOOR OF YOUR BUILDING. COVER YOURSELF WITH BLANKETS...PILLOWS...OR A
MATTRESS FOR PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTHEASTERN TEXAS.

&&

LAT...LON 3380 9585 3346 9585 3371 9628 3377 9623
      3376 9619 3377 9618 3380 9617 3382 9619
      3384 9617 3383 9611 3385 9609 3385 9605
      3387 9601
TIME...MOT...LOC 2352Z 321DEG 13KT 3376 9609

$$


DUNN
3 follow-up statements
000 
WWUS54 KFWD 202359
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
659 PM CDT THU AUG 20 2009

TXC147-210030-
/O.CON.KFWD.TO.W.0044.000000T0000Z-090821T0030Z/
FANNIN TX-
659 PM CDT THU AUG 20 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHERN
FANNIN COUNTY...

AT 659 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
DEVELOPING TORNADO.  THIS TORNADO WAS LOCATED 13 MILES NORTH OF
WINDOM...MOVING SOUTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  HONEY GROVE AND WINDOM BY 730 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTHEASTERN TEXAS.

&&

LAT...LON 3380 9585 3346 9585 3371 9628 3377 9623
      3376 9619 3377 9618 3380 9617 3382 9619
      3384 9617 3383 9611 3385 9609 3385 9605
      3387 9601
TIME...MOT...LOC 2359Z 317DEG 18KT 3374 9606

$$


77/TLD
000 
WWUS54 KFWD 210010
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
710 PM CDT THU AUG 20 2009

TXC147-210030-
/O.CON.KFWD.TO.W.0044.000000T0000Z-090821T0030Z/
FANNIN TX-
710 PM CDT THU AUG 20 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHERN
FANNIN COUNTY...

AT 710 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
DEVELOPING TORNADO.  THIS TORNADO WAS LOCATED 10 MILES NORTH OF 
WINDOM...MOVING SOUTHEAST AT 20 MPH.  FUNNEL CLOUDS HAVE BEEN 
SPOTTED WITH THIS STORM.

THE TORNADO WILL BE NEAR...
  HONEY GROVE AND WINDOM BY 730 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTHEASTERN TEXAS.

&&

LAT...LON 3380 9585 3346 9585 3371 9628 3377 9623
      3376 9619 3377 9618 3380 9617 3382 9619
      3384 9617 3383 9611 3385 9609 3385 9605
      3387 9601
TIME...MOT...LOC 0010Z 311DEG 18KT 3371 9602

$$


77/TLD
000 
WWUS54 KFWD 210029
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
729 PM CDT THU AUG 20 2009

TXC147-210035-
/O.EXP.KFWD.TO.W.0044.000000T0000Z-090821T0030Z/
FANNIN TX-
729 PM CDT THU AUG 20 2009

...THE TORNADO WARNING FOR NORTHERN FANNIN COUNTY WILL EXPIRE AT 
730 PM CDT...

AT 729 PM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE TORNADO
WARNING WEAKENED AND WAS NO LONGER CAPABLE OF PRODUCING A TORNADO.
THE TORNADO WARNING HAS EXPIRED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTHEASTERN TEXAS.

LAT...LON 3380 9585 3346 9585 3371 9628 3377 9623
      3376 9619 3377 9618 3380 9617 3382 9619
      3384 9617 3383 9611 3385 9609 3385 9605
      3387 9601
TIME...MOT...LOC 0025Z 311DEG 18KT 3366 9595

$$


77/TLD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Aug 20, 3:30 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 20, 3:30 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT THU AUG 20 2009

.DISCUSSION...
TOWERING CU HAS DEVELOPED ALONG THE OLD OUTFLOW BOUNDARY
EXTENDING FROM YOUNG COUNTY EASTWARD INTO LAMAR COUNTY. EXPECT
THESE CU TO CONTINUE TO DEVELOP IN THE VERY UNSTABLE ENVIRONMENT.
CAPE VALUES EXCEED 3000 J/KG AND SHEAR VALUES HAVE ACTUALLY
IMPROVED TO 30 KNOTS ALONG THE RED RIVER. SEVERE STORM WATCH HAS BEEN
ISSUED UNTIL 03Z OR 10 PM FOR AREAS NORTH OF A YOUNG TO DENTON TO
HOPKINS/RAINS COUNTY LINE. EXPECTING LARGE HAIL AND DAMAGING WINDS
TO BE THE MAIN THREATS FOR SEVERE WEATHER. STORMS SHOULD CONTINUE
TO SLOWLY SAG SOUTHWARD AS THE FRONT/BOUNDARY CONTINUE TO PROGRESS
SOUTH THROUGH THE EVENING HOURS.

FRONT WILL LOSE ITS STEAM OVER NIGHT AND STALL OUT SOMEWHERE
AROUND CENTRAL TEXAS. POPS WILL CONTINUE ALONG THE FRONTAL
BOUNDARY BUT SEVERE POTENTIAL SHOULD DIMINISH AS THE NIGHT
PROGRESSES AS AIRMASS BECOMES MORE STABLE.

DRIER AIR WILL FILTER IN BEHIND THE FRONT WITH DEW POINTS UNDER 60
TOMORROW AFTERNOON FOR AREAS GENERALLY NORTH OF INTERSTATE 20.
THIS WILL BRING COOLER NIGHTS AND LESS HUMIDITY THROUGH THE WEEKEND.

INTERESTING SYNOPTIC PATTERN SHAPING UP FOR NEXT WEEK. MONDAY...A
DOMINANT RIDGE WILL BE CENTERED OVER THE TEXAS PANHANDLE WITH DEEP
TROUGHS ON EITHER SIDE. THE WESTERN TROUGH NUDGES THE HIGH EAST WHICH
CAUSES THE EASTERN TROUGH TO CUT OFF UNDERNEATH THE RIDGE. STILL
ALOT OF UNCERTAINTY WITH THIS SCENARIO WITH THE 12Z GFS BRINGING
THE LOW INTO TEXAS AND THE ECMWF KEEPING IT OVER FLORIDA...SO WILL
KEEP 10 POPS FOR THE EXTENDED.

85/NH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  74  96  73  95  73 /  40  10  10   5  10
WACO, TX              78 100  73 101  75 /  20  10  10   5  10
PARIS, TX             69  92  65  90  63 /  50   5  10   5   5
DENTON, TX            71  95  67  94  68 /  40   5  10   5   5
MCKINNEY, TX          71  94  66  95  66 /  50  10  10   5   5
DALLAS, TX            76  96  73  96  74 /  40  10  10   5  10
TERRELL, TX           74  96  69  96  68 /  40  10  10   5   5
CORSICANA, TX         75  96  71  96  71 /  30  20  10   5  10
TEMPLE, TX            75  99  72 100  72 /  20  10  10   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

58/85
Hazardous weather outlook, Aug 20, 3:53 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
353 PM CDT THU AUG 20 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
353 PM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING MAINLY NORTH OF A BRECKENRIDGE TO ATHENS LINE. DAMAGING
WINDS AND HAIL LARGER THAN QUARTERS WILL BE POSSIBLE WITH SOME OF
THESE STORMS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS NORTH TEXAS
TONIGHT AS A COLD FRONT MOVES SOUTHWARD FROM OKLAHOMA. OTHER THAN
THE SEVERE POTENTIAL ACROSS THE NORTHERN HALF OF NORTH TEXAS...
HEAVY RAIN...CLOUD TO GROUND LIGHTNING AND WIND GUSTS OVER 40 MPH
MAY ACCOMPANY SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS REMAIN POSSIBLE FRIDAY SOUTHEAST OF A TEMPLE...
CORSICANA...SULPHUR SPRINGS LINE. CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY RAIN MAY ACCOMPANY THE STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY NORTH OF A BRECKENRIDGE... TO ATHENS
LINE THROUGH THIS EVENING.

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.